Does neomycin skin allergy preclude getting shingles vaccine?

Keith Roach, M.D.

DEAR DR. ROACH: I have been tested for skin allergies twice in the past 30-plus years. I am a 71-year-old female in good health. One of the things I tested positive for both times was neomycin (the worst reaction I had was a rash on my foot when using a cream containing neomycin). This is an ingredient in the shingles shot. I’ve been told by my doctor and the pharmacist that I cannot have the shingles shot. What would happen if I did get the shot? Is it worse than getting the shingles? Are they working on a shingles shot that doesn’t contain neomycin? What else can I do to avoid getting shingles?

Thanks for considering my question. I’ve been wondering about this for 10 years. — C.M.

ANSWER: The shingles vaccine, like several vaccines, should not be given to people with a history of severe reaction to neomycin (the Centers for Disease Control and Prevention uses the term “life-threatening” allergic reaction). While neomycin is a common cause of contact dermatitis (the most likely explanation for the rash on your foot), it generally is not considered to be a contraindication to immunization with neomycin-containing vaccines; the amount of neomycin in the vaccine is very small.

As always, what I say in the column can’t override what your doctor tells you. He or she may know more than I do about your particular situation. But I have researched this question and found two sources that have said there has never been a reported systemic contact dermatitis reaction to vaccines containing neomycin.

There is no other effective way of preventing shingles that I know.

EDITOR’S NOTE: Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters or mail questions to P.O. Box 536475, Orlando, FL 32853-6475.